Kentucky, 2019

Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019

December 16 to 17, 2019 · NWS JKL · 16 events in 10 counties and zones

Heavy rainfall occurred across eastern Kentucky on December 16th, following previous rounds of rainfall. Thus, soils were saturated prior to the arrival of an additional 2-3 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Heavy rainfall occurred across eastern Kentucky on December 16th, following previous rounds of rainfall. Thus, soils were saturated prior to the arrival of an additional 2-3 inches of rain. The heavier rain amounts and associated flooding impacts occurred west of U.S. Highway 23, including the Bluegrass region. A few mudslides were reported across Perry and Breathitt Counties, while Archer Park in Prestonsburg was flooded due to the Levisa Fork of the Big Sandy River rising to 20 feet in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 16, 1:07 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 16, 1:07 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
107 PM EST Mon Dec 16 2019

.UPDATE...
Issued at 107 PM EST MON DEC 16 2019

Forecast is on track. Band of moderate to at times heavy rain has
shifted northward through the morning. As surface wave of low
pressure (currently over texarkla) tracks across the region
tonight this band will shift back to the south and then exit to
the east Tuesday. Made some adjustments to PoPs for latest hourly
trends. Very sharp temperature gradient across the area with an
inverted frontal boundary draped across the area. Temps in the far
north have been struggling to rise...actually been more steady.
Toned down afternoon highs up north, especially north of I64, but
may still have been too optimistic allowing afternoon highs to
rise to near 40. Have also brought the threat of thunder a bit
further north, based mainly on morning radar and lightning trends,
but also on morning forecast sounding data.

UPDATE Issued at 645 AM EST MON DEC 16 2019

Heavy rain and some thunderstorms ran up the Cumberland Valley
pre-dawn and necessitated an early update to the grids and a
couple of Urban and Small Stream Flood Advisories, but now that
convection is settling down. Did also update the near term temps
and dewpoints with the latest obs/trends. These updates have been
sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 440 AM EST MON DEC 16 2019

09z sfc analysis shows an elongated area of low pressure running
east along a frontal boundary that is lying over eastern Kentucky.
This boundary is an effective lifting and focusing mechanism for
heavy rains. Heavier showers are developing and moving along this
boundary currently - progressing through the Cumberland Valley
with occasional lightning. The flood watch kicks in at 7 am, but
we may need an Urban and Small Stream Flood Advisory for portions
of this area before then - will continue to monitor. Currently
readings vary from around 34 degree in northwest parts of the area
north of the boundary while mid 50s are notes to the south of it
near the Tennessee border. Winds, likewise, vary on either side of
the boundary - north to northeast at 5 to 10 mph north of it and
from the southwest at 10 to 15 mph with higher gusts to the south.
Dewpoints, meanwhile, range from the mid 30s north to the low 50s
south across the area - all under cloudy skies along with some
fog patches around.

The models this morning are in better agreement aloft through the
short term portion of the forecast than 24 hours ago. They all
depict deep layer west southwest mid level flow through the
Southern Plains and into the Central Appalachians. This fast flow
tilts more southwesterly in time as a broad trough sharpens up
during its travels from the Southern Rockies this morning and
into the mid Mississippi Valley. By the end of the period, a
northern stream trough will drop toward the eastern Great Lakes
and helping to refuel the energy of this trough and further lower
heights across the region through the day, Tuesday. Given the
smaller model spread this morning have more confidence in the NBM
as a starting point for the grids, though still favor the NAM12
timing and placement of the key features for the forecast details
through Tuesday.

Sensible weather will feature very wet conditions through today
and tonight with times of thunder a good bet. The baroclinic zone
across the JKL CWA will be a challenge for temperature forecasting
and the placement of the heavier rain bands. Nevertheless those
rain bands will waggle through the area into tonight with that
movement giving a larger portion of the area some of the better
rain totals, but this is preferable than the bands staying put
and really hammering one smaller area with hours upon hours of
heavy rains. The current Flood Watch has this covered and was re-
issued basically unchanged. The broad area of 2 to 3 inches will
affect all river basins and likely lead to flooding of the stem
river points downstream of the headwaters later in the week -
primarily on the Kentucky and Red, but the Cumberland is not out
of the woods yet. Before that happens, though, the last surge of
moisture associated with a wave running along the boundary will
move past tonight allowing the winds to switch around through the
entirety of eastern Kentucky bringing drier and colder air into
the area. As a result, the significant pcpn will come to an end
early Tuesday with a mix and changeover to snow from west to east
for the lingering last bits of moisture on Tuesday.

Again did not deviate much from the temperatures, dewpoints, and
winds provided by the NBM - aside from deriving the MaxT values
for Tuesday from the hourly T to better capture the nature of the
non-diurnal temperature trace. As for PoPs, mainly filled in the
higher PoP gaps during the day and night given this stalled
boundary - lingering them a tad longer in the higher terrain
Tuesday afternoon for upslope influences. Did also go with mainly
WPC QPF for this event as it lined up best with the boundary.

.LONG TERM...(Tuesday night through Sunday)
Issued at 315 AM EST MON DEC 16 2019

The majority of the extended should be dry, as a ridge of high
pressure settles over the region. The dry weather is expected to
last from Wednesday through Friday based on the latest model data.
We may see a few rain or snow showers across the southeastern
portion of the forecast area Saturday and Saturday night, as an area
of low pressure moves across the southeastern CONUS. Not all of the
models are in agreement on this, but with the latest blended data
and ECMWF model both bringing a bit of precip into our area, decided
to go ahead and keep some precip in for the weekend, albeit only low
chances. Temperatures should be below normal to start things off,
but will likely achieve above normal values Friday, Saturday, and
Sunday. Nightly lows will be in the 20s and 30s on average. The
coldest night should be Wednesday night, when lows may fall into the
upper teens to lower 20s across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 107 PM EST MON DEC 16 2019

Definitely have seen better days for flying. CIGS have been up
and down, but mostly down in LIFR territory. Seeing signs that an
inverted frontal boundary draped across the area may be lifting
northward just a bit. CIGS have siren just slightly south of this
feature and have tended to bring CIGS up slightly through the
afternoon. But low pressure will track across the region tonight
and swing that band of rain back to the southeast. CIGS will drop
back down into or near LIFR flight conditions once again behind
the surface cold front as it moves through eastern Kentucky by
tomorrow morning. Winds will be light and variable through the
period, with a tendency to be more southerly across the south as
the surface boundary continues to lift northward a bit through
the afternoon. Winds veer out of the west, and eventually
northwest by Tuesday morning at around 10 kts with FROPA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...RAY
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...RAY
Hazardous weather outlook, Dec 16, 4:30 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
430 PM EST Mon Dec 16 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
430 PM EST Mon Dec 16 2019

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through this evening.

Periods of heavy rain are expected through late tonight, which
could result in minor flooding of low lying areas, streams and
creeks, and significant rises on rivers. Please see the Flood
Watch for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some area rivers will run high through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to reports incidents of heavy rain and
flooding today through tonight.

DJ/RAY

In the hours before

Special weather statement, Dec 16, 4:40 PM EST, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
440 PM EST Mon Dec 16 2019

KYZ079-083-084-162215-
McCreary-Wayne-Pulaski-
440 PM EST Mon Dec 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE...PULASKI AND
NORTHEASTERN MCCREARY COUNTIES...

At 438 PM EST, a strong thunderstorm was located near Parnell, or
near Monticello, moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Monticello, Science Hill, Burnside, Stab, Susie, Sloans
Valley, Parkers Lake, Nancy, Parnell, Pointer, Gregory, Bronston,
Mount Victory, Dabney, Valley Oak, Pulaski County Park, Somerset
Pulaski Airport, Cabell and Denney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3711 8490 3725 8440 3716 8429
      3710 8428 3707 8432 3704 8430 3702 8433
      3700 8431 3699 8435 3695 8437 3694 8430
      3686 8432 3675 8500 3686 8506
TIME...MOT...LOC 2138Z 251DEG 58KT 3693 8489

KAS
Special weather statement, Dec 16, 5:05 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 PM EST Mon Dec 16 2019

KYZ080-085-086-116-162300-
Whitley-Clay-Knox-Laurel-
505 PM EST Mon Dec 16 2019

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...NORTHWESTERN
WHITLEY AND CLAY COUNTIES...

At 504 PM EST, a strong thunderstorm was located near Grade, or 8
miles southeast of Somerset, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
London, Barbourville, Manchester, Fariston, Brightshade, Swan Lake,
Fogertown, Goose Rock, Erose, Bush, Cranes Nest, Mershons,
Shepherdtown, Hazel Patch, Herron, Hooker, Bark Camp, Ice Cliff, Camp
Wildcat and Byron.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 8430 3695 8437 3700 8431 3707 8432
      3712 8428 3717 8430 3724 8422 3728 8421
      3730 8409 3725 8400 3726 8390 3733 8383
      3735 8364 3725 8351 3708 8355 3694 8351
      3695 8359 3691 8358 3683 8369 3681 8435
TIME...MOT...LOC 2204Z 258DEG 49KT 3701 8448

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood, 3 heavy rain. Local standard time, as filed.

Flood, Rowan

When
December 16, 5:17 PM EST to 7:57 PM EST
Where
Rowan County, 2.17 mi SE of Hilda to 2.14 mi W of Smile
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.211, -83.469

The county Emergency Manager reported flooding on Kentucky Highway 377 near Munson and on Big Woods Road near Hilda.

Heavy Rain, Breathitt

When
December 16, 7:00 PM EST to 10:15 PM EST
Where
Breathitt County, 1.38 mi SSW of Juan to 1.48 mi SSW of Juan
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.482, -83.480

The Kentucky Transportation Cabinet reported a mudslide, caused by previous heavy rainfall, on Kentucky Highway 315 east of Turkey.

Heavy Rain, Perry

When
December 16, 7:15 PM EST to 10:45 PM EST
Where
Perry County, 0.55 mi WSW of Butterfly to 0.56 mi WSW of Butterfly
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.277, -83.289

A local media outlet reported a mudslide, due to previous heavy rainfall, on Kentucky Highway 451 near Busy.

Heavy Rain, Perry

When
December 16, 7:30 PM EST to 11:00 PM EST
Where
Perry County, 4.29 mi NW of Rowdy to 1.17 mi ESE of Stacy
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.458, -83.262

Dispatch reported a mudslide, due to heavy rain, on Kentucky Highway 476 near Rowdy. Other side roads were also reported to have mudslides on them nearby.

Flood, Fleming

When
December 16, 8:00 PM EST to 8:30 PM EST
Where
Fleming County, 1.31 mi ENE of Ringos Mills to 1.52 mi W of Goddard
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.279, -83.579

Dispatch reported flood waters over Mt. Hope Road near Goddard and Rawlings Road near Ringos Mills.

Flood, Bath

When
December 16, 8:30 PM EST to 11:30 PM EST
Where
Bath County, 0.69 mi N of Bethel
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.260, -83.870

Dispatch relayed a report of water over Little Flat-Ledford Road near Bethel.

Flood, Bath

When
December 16, 8:30 PM EST to 11:30 PM EST
Where
Bath County, 0.54 mi E of Preston to 0.57 mi E of Preston
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.080, -83.740

Dispatch reported flood waters over Blevins Valley Road near Preston.

Flood, Montgomery

When
December 16, 8:30 PM EST to December 17, 12:30 AM EST
Where
Montgomery County, 0.87 mi NNW of Stepstone to 0.85 mi NNW of Stepstone
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.091, -83.837

Dispatch relayed a report of water over Stepstone Road near Stepstone.

Flood, Floyd

When
December 16, 9:00 PM EST to December 17, 9:00 AM EST
Where
Floyd County, 0.42 mi SW of Prestonsburg to 0.59 mi SW of Prestonsburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.666, -82.786

Local media reported flooding due to heavy rain in Archer Park in Prestonsburg. This caused damage to the city's Christmas lights display as the Levisa Fork of the Big Sandy River rose to 20 feet, causing the river to overspill its banks into the park.

Flood, Estill

When
December 16, 9:20 PM EST to December 17, 2:30 AM EST
Where
Estill County, Wagersville to 0.13 mi E of Wagersville
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.630, -83.970

Dispatch reported Murphy Flat Road was closed due to high water south of Ravenna.

Flood, Montgomery

When
December 16, 9:30 PM EST to December 17, 2:00 AM EST
Where
Montgomery County, 1.08 mi NE of Mt Sterling to 1.12 mi NE of Mt Sterling
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.059, -83.934

Dispatch reported flooding at Main and High Streets in Mount Sterling.

Flood, Rowan

When
December 16, 9:36 PM EST to December 17, 9:00 AM EST
Where
Rowan County, 0.61 mi E of Bluestone to 0.46 mi E of Bluestone
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
38.151, -83.509

Local media and dispatch reported water on Bluestone Road near Lakeview Heights, as well as flooding on Kentucky Highway 1722 near old U.S. Highway 60 close to Farmers.

Flood, Pulaski

When
December 16, 9:50 PM EST to December 17, 3:00 AM EST
Where
Pulaski County, 0.63 mi N of Coin to 0.6 mi N of Coin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.179, -84.500

A trained spotter observed flooding on Coin Road north of Shopville.

Flood, Perry

When
December 16, 10:50 PM EST to December 17, 11:50 AM EST
Where
Perry County, 0.69 mi SSE of Buckhorn
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.340, -83.477

Dispatch reported water on Kentucky Highway 2022 near Buckhorn.

Flood, Breathitt

When
December 16, 11:15 PM EST to December 17, 4:15 AM EST
Where
Breathitt County, 1.49 mi SSE of Elkatawa to 1.52 mi SSE of Elkatawa
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.530, -83.420

Dispatch relayed a report of flooding on Cane Creek Road off of Kentucky Highway 30 near Jackson.

Flood, Powell

When
December 17, 3:00 AM EST to 4:00 PM EST
Where
Powell County, 0.69 mi SE of Clay City to 0.37 mi WSW of Stanton
Cause
Heavy Rain
Property damage
$11,000
Reported by
Department of Highways
Coordinates
37.864, -83.910

The Kentucky Transportation Cabinet reported standing water over Kentucky Highways 2026, 1184, and 613 between Bowen and Clay City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861389, 861364, 861376, 861367, 861374, 861378, 861379, 861384, 862123, 861397, 861381, 861395, 861396, 861399, 861398, 861373.